Are there any alternatives to Diane-35 for PCOS, acne, and heavy periods?

Doctor's Answers (3)

It is common for someone with PCOS to have irregular (infrequent) and often time heavy periods, but when there is an element of pain during the periods, it is necessary to rule out other causes. 

As such, it is appropriate to review your diagnosis of PCOS. Long-term use of Diane-35 / oral contraceptives require regular surveillance by your doctor or gynecologist. Some gynecologists will avoid continuing oral contraceptives in women above the mid-thirties; they would explore other methods of family planning or strategies to manage menstrual disorders. 

Studies in the last three decades have been controversial regarding the risk of breast cancer and the use of oral contraceptives. However, the recent nationwide cohort study in Denmark, reported in the New England Journal of Medicine in 2017, high-lighted a small increase of breast cancer risk among women who are either current or recent users of hormonal contraceptives, and the risk tends to be higher with more than five years of use. 

The study emphasised that the absolute risk-rise is small. Your dermatologist will be able to offer you non-hormonal therapies to prevent or treat your possible recurrence of cystic acne if you were to take a break from Diane-35. Your gynaecologist will review your PCOS diagnosis and discuss management of menstrual disorders according to your individual characteristics (such as familial tendency to hormone related cancers, physical built, lifestyle and fertility needs)."

Regards.

 

It sounds like you had a bad experience previously and I can understand your concerns about stopping Diane-35. Apart from breast cancer, there are other concerns with the oral contraceptive pill including thrombosis (the risk increases with age and in women who are smokers and are obese).

In PCOS, there are medical therapies available for the acne, and this depends on whether you are planning to conceive in the near or distant future. Your symptoms may also be better now after 12 years, especially if there has been some weight reduction. Spironolactone can be considered and can be effective for the acne, but many women do complain of heavy menstrual periods whilst taking it. That in combination with medications to help your periods may be considered. If the acne is severe, this can be managed topically (creams, lasers etc) whilst waiting for the medications to take effect.

I would suggest having a review with an endocrinologist or gynecologist, to confirm the diagnosis of PCOS and discuss further management.

Hope this helps!

You should visit your gynaecologist for check up, blood tests and ultrasound scan of your pelvis to confirm the diagnosis of PCOS and to exclude other causes of irregular, painful, and heavy menses. Your gynaecologist can give you advice and treatment plan based on your test results and ultrasound scan report. 

Studies have shown there is slight increased risk of breast cancer in women who are taking oral contraceptive pills. The risk is higher in those women who have strong family history of breast cancer or abnormal breast cancer gene.

You should not be worried about having breakouts or cystic acne after stopping Diane-35. Acne can be controlled by oral medications, topical creams, skincare, facials and lasers. 

Hope this helps!

Dr Lim Ming Yee

Health on the Net Foundation

This site complies with the HONcode standard for trustworthy health information: verify here.

© 2020 DoctorxDentist PTE LTD. All rights reserved.

All content posted is for general informational purposes only and is not a substitute for professional medical advice. This Q&A is not a patient consultation and any information provided herein is not intended to replace consultation with a qualified medical professional. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Quote RequestWhatsapp